Existence and uniqueness of solution for a class of nonlinear fractional differential equations
© Ma et al.; licensee Springer 2012
Received: 29 March 2012
Accepted: 25 July 2012
Published: 6 August 2012
In this paper, we present some new existence and uniqueness results for nonlinear fractional differential equations with a kind of general irregular boundary condition in Banach space by using a fixed-point theorem and contraction mapping principle. Moreover, the boundary condition is extended, therefore, some conclusions from other references are special cases of our results.
Keywordsnonlinear fractional differential equations general irregular boundary conditions existence fixed-point theorem
The fractional derivative (or called the noninteger order derivative) was invented by Leibnitz and L’Hospital around the seventeenth century and the related calculus was developed in about 200 years later [1–3]. Although the concepts and calculus of fractional differential equations (FDEs) are several centuries old, they are realized only some decades ago that these derivatives can be employed in modeling the real world excellently [4, 5]. Thus in recent years, the FDEs are extensively applied to many fields of the science and engineering, such as heat transfer problem of blast furnace , financial market’s behaviors , polymer physics [8, 9], material molding , electrocircuit , chemical reaction , and biology . Boundary value problems (BVPs) of differential equations could be seen in scientific and engineering disciplines and have been investigated systematically by many authors; for more details, we refer to [14–23] and related references therein. More precisely, there has been much work of extending the theory of BVPs from classical differential equations to the sense of fractional differential equations. For instance, in , a kind of irregular boundary value problems is discussed. In , the existence of fractional differential equations with anti-periodic boundary conditions is studied, and in , Z. Bai investigates the positive solutions of nonlinear fractional boundary value problems. For more details of positive solutions of fractional differential systems and fractional BVPs with nonlocal conditions, see [20, 21] and references therein.
where is the Caputo fractional derivative of order q which is defined in next section and . Here, is a Banach space and denotes the Banach space of all continuously differentiable functions from to X endowed with a topology of uniform convergence with the norm denoted by .
Definition 2.1 ()
A real function , , is said to be in the space , if there exists a real number p (>μ), such that , where , and it is said to be in the space if and only if , .
Particularly, if , .
for , , , .
Lemma 2.1 ()
where , (, denotes the integer part of the real number q).
Lemma 2.2 ()
where , (). Here, denotes the Riemann-Liouville fractional integral operator of order q.
Lemma 2.3 For any given , the unique solution of the boundary value problem
Setting , , , we get Eq. (5). This completes the proof. □
The boundary value condition in BVP (1) is more general. If , and , the boundary value condition becomes antiperiodic boundary value condition. If , , and (or , , and ), the boundary value condition becomes periodic boundary value condition. Therefore, the above two kinds of boundary value conditions are spacial cases of the irregular boundary value condition considered in BVP (1). Furthermore, it is easy to conclude that BVP (1) is solvable with antiperiodic boundary value condition and unsolvable with periodic boundary condition.
Corollary 1 A unique solution of a general linear second order irregular boundary value problem can be obtained by fixing in Lemma 2.3, which is a meaningful result. Moreover, the condition is necessary to guarantee the existence of solution (see Eq. (5)).
Remark 2.1 In some references (such as [14, 26]), the σ is always restricted in , i.e., a continuous function. But in our opinion, this restriction would arise some little problems. For ensuring that in Eq. (5) makes sense, σ has to be at least first order continuously differentiable, i.e., . Otherwise, the Lemma 2.3 is not true since the second order derivative does not exist when .
Theorem 2.1 (Krasnoselskii, , Theorem 4.4.1])
Φ is compact and continuous,
Ψ is a contraction mapping.
3 Main results
In this section, we propose our main results of existence and uniqueness of general irregular boundary value problem. Firstly, we prove an existence and uniqueness theorem based on the contraction mapping principle in Banach space [26, 28].
and is defined in Lemma 2.3.
thus is verified.
as , therefore, F is a contraction. By using the conclusion of contraction mapping principle in Banach space, we complete our proof. □
Remark 3.1 We restrict the function to be in at least, which is different from the hypothetical conditions of in . For the simplicity of our proof in Theorem 3.1, is a first-order continuously differentiable function satisfying Lipschitz condition.
Theorem 3.2 Assume that is a first-order continuously differentiable function and maps bounded subsets of into relative compact subsets of X, satisfying the following assumptions:
(A1) , , ,
(A2) , , and .
then the general irregular boundary value problem (1) has at least one solution on .
which is independent of x. Thus, Φ is equicontinuous. According to the fact that Φ maps bounded subsets into relatively compact subsets, we know that is relatively compact in X for every t, where S is a bounded subset of Ω. So is relatively compact on . Thus, by using the Arzela-Ascoli theorem from functional analysis, Φ is compact on . Finally, we have the conclusion that the general irregular boundary value problem (1) has at least one solution on since all assumptions of Theorem 2.1 are satisfied, so the proof is completed. □
Furthermore, we have the next remark about the Green’s function of boundary value problem (1).
Hence, by taking different , we obtain their Green’s function as Eq. (10). Expressly, if , a Green’s function of second order general irregular boundary problem is shown, see  and the last reference it cites. There is another truth, that is, the conclusion of  is a special case by fixing , , and , , of this paper.
4 Two examples
Thus, according to Theorem 3.1, the boundary value problem (11) has a unique solution on .
and satisfies the assumption condition (A2) in Theorem 3.2. Thus, according to Theorem 3.2, the boundary value problem (12) has at least one solution on .
In this paper, we mainly discuss the existence of solutions for a kind of irregular boundary value problem of nonlinear fractional differential equations. Unlike the restrictions in some references, we give a different opinion about the continuity and differentiation of derivative in the discussed boundary value problem. There are two important points to make here. Firstly, the different restriction of derivative we give is necessary to guarantee the existence of the second-order derivative. Generally speaking, taking BVP (1) as an example, the function is necessary to have th order derivative to guarantee the existence of solution could be th order differentiable. Secondly, we show a kind of more general boundary condition than that in some references, and some conclusions from other references are special cases of our results.
Finally, the recent applications of differential equations with fractional order as models in more and more fields of science and engineering makes it necessary to study the qualitative theory of such equations, and we hope that our work could make some contributions in this direction.
We would like to thank the main editor and anonymous referees for their valuable comments and suggestions leading to improvement of this paper. This paper was supported by the Graduate degree thesis Innovation Foundation of Central South University (No. 2010ssxt119). The second author was supported by the National Foundation for Studying Abroad (No. 201206370079).
- Kilbas AA, Srivasfava HM, Trujillo JJ: Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.Google Scholar
- Diethelm K: The Analysis of Fractional Differential Equations. Springer, Berlin; 2010.View ArticleGoogle Scholar
- Oldham KB, Spanier J: The Fractional Calculus: Theory and Applications of Differentiation and Integration to Arbitrary Order. Academic Press, San Diego; 1974.Google Scholar
- Sabatier J, Agrawal OP, Machado JAT (Eds): Advances in Fractional Calculus: Theoretical Developments and Applications in Physics and Engineering. Springer, Dordrecht; 2007.Google Scholar
- Kilbas AA, Trujillo JJ: Differential equations of fractional order: methods, results and problem. Appl. Anal. 2001, 78: 153–192. 10.1080/00036810108840931MathSciNetView ArticleGoogle Scholar
- Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.Google Scholar
- Chen WC: Nonlinear dynamics and chaos in a fractional-order financial system. Chaos Solitons Fractals 2008, 36: 1305–1314. 10.1016/j.chaos.2006.07.051View ArticleGoogle Scholar
- Friedrich C: Mechanical stress relaxation in polymers: fractional integral model versus fractional differential model. J. Non-Newton. Fluid Mech. 1993, 46: 307–314. 10.1016/0377-0257(93)85052-CView ArticleGoogle Scholar
- Müller S, Kästner M, Ulbricht JBV: A nonlinear fractional viscoelastic material model for polymers. Comput. Mater. Sci. 2011, 50: 2938–2949. 10.1016/j.commatsci.2011.05.011View ArticleGoogle Scholar
- Pritz T: Five-parameter fractional derivative model for polymeric damping materials. J. Sound Vib. 2003, 265: 935–952. 10.1016/S0022-460X(02)01530-4View ArticleGoogle Scholar
- Sadli I, Urbain M, Hinaje M, Martin JP, Raël S, Davat B: Contributions of fractional differentiation to the modelling of electric double layer capacitance. Energy Convers. Manag. 2010, 51: 2993–2999. 10.1016/j.enconman.2010.06.045View ArticleGoogle Scholar
- Gupalo IP, Novikov VA, Riazantsev IS: Continuous-flow system with fractional order chemical reaction in the presence of axial dispersion. J. Appl. Math. Mech. 1981, 45: 213–216. 10.1016/0021-8928(81)90037-XMathSciNetView ArticleGoogle Scholar
- Magin RL: Fractional calculus models of complex dynamics in biological tissues. Comput. Math. Appl. 2010, 59: 1586–1593. 10.1016/j.camwa.2009.08.039MathSciNetView ArticleGoogle Scholar
- Ahmad B: Existence of solutions for irregular boundary value problems of nonlinear fractional differential equations. Appl. Math. Lett. 2010, 23: 390–394. 10.1016/j.aml.2009.11.004MathSciNetView ArticleGoogle Scholar
- Ahmad B:Existence of solutions for fractional differential equations of order with anti-periodic boundary conditions. J. Appl. Math. Comput. 2010, 34: 385–391. 10.1007/s12190-009-0328-4MathSciNetView ArticleGoogle Scholar
- Muslim M: Existence and approximation of solutions to fractional differential equations. Math. Comput. Model. 2009, 49: 1164–1172. 10.1016/j.mcm.2008.07.013MathSciNetView ArticleGoogle Scholar
- Lakshmikantham V: Theory of fractional functional differential equations. Nonlinear Anal. 2008, 69: 3337–3343. 10.1016/j.na.2007.09.025MathSciNetView ArticleGoogle Scholar
- Lakshmikantham V, Vatsala AS: Basic theory of fractional differential equations. Nonlinear Anal. 2008, 69: 2677–2682. 10.1016/j.na.2007.08.042MathSciNetView ArticleGoogle Scholar
- Bai ZB, Lü HS: Positive solutions for boundary value problem of nonlinear fractional differential equation. J. Math. Anal. Appl. 2005, 311: 495–505. 10.1016/j.jmaa.2005.02.052MathSciNetView ArticleGoogle Scholar
- Goodrich CS: Existence and uniqueness of solutions to a fractional difference equation with nonlocal conditions. Comput. Math. Appl. 2011, 61: 191–202. 10.1016/j.camwa.2010.10.041MathSciNetView ArticleGoogle Scholar
- Goodrich CS: Existence of a positive solution to a system of discrete fractional boundary value problems. Appl. Math. Comput. 2011, 217: 4740–4753. 10.1016/j.amc.2010.11.029MathSciNetView ArticleGoogle Scholar
- Babakhani A, Gejji VD: Existence of positive solutions of nonlinear fractional differential equations. J. Math. Anal. Appl. 2003, 278: 434–442. 10.1016/S0022-247X(02)00716-3MathSciNetView ArticleGoogle Scholar
- Bassam M: Some existence theorems on differential equations of generalized order. J. Reine Angew. Math. 1965, 218: 70–78.MathSciNetGoogle Scholar
- Momani S, Odibat Z: Numerical approach to differential equations of fractional order. J. Comput. Appl. Math. 2007, 207: 96–110. 10.1016/j.cam.2006.07.015MathSciNetView ArticleGoogle Scholar
- Lakshmikantham V, Leela S, Devi JV: Theory of Fractional Dynamic Systems. Cambridge Academic Publishers, Cambridge; 2009.Google Scholar
- Zhang SQ: Existence of solution for a boundary value problem of fractional order. Acta Math. Sci. 2006, 26: 220–228.View ArticleGoogle Scholar
- Granas A, Dugundji J: Fixed Point Theory. Springer, New York; 2003.View ArticleGoogle Scholar
- Smart DR: Fixed Point Theorems. Cambridge University Press, Cambridge; 1980.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.